Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



The dynamical behavior of the discontinuous Galerkin method and related difference schemes

Authors: Donald J. Estep and Andrew M. Stuart
Journal: Math. Comp. 71 (2002), 1075-1103
MSC (2000): Primary 65L07
Published electronically: November 21, 2001
MathSciNet review: 1898746
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We study the dynamical behavior of the discontinuous Galerkin finite element method for initial value problems in ordinary differential equations. We make two different assumptions which guarantee that the continuous problem defines a dissipative dynamical system. We show that, under certain conditions, the discontinuous Galerkin approximation also defines a dissipative dynamical system and we study the approximation properties of the associated discrete dynamical system. We also study the behavior of difference schemes obtained by applying a quadrature formula to the integrals defining the discontinuous Galerkin approximation and construct two kinds of discrete finite element approximations that share the dissipativity properties of the original method.

References [Enhancements On Off] (What's this?)

  • 1. P. Ciarlet, The Finite Element Method for Elliptic Problems, North-Holland, New York, 1978. MR 58:25001
  • 2. B. Cockburn, G. E. Karniadakis, and C.-W. Shu (eds.), Discontinuous Galerkin Methods: Theory, Computation and Applications, Lecture Notes in Computational Science and Engineering, vol. 11, Springer-Verlag, New York, 2000.
  • 3. K. Dekker and J. Verwer, Stability of Runge-Kutta methods for stiff nonlinear differential equations, North-Holland, New York, 1984. MR 86g:65003
  • 4. M. Delfour and F. Dubeau, Discontinuous polynomial approximations in the theory of one-step, hybrid and multistep methods for nonlinear ordinary differential equations, Math. Comp. 47 (1986), 169-189. MR 87h:65134
  • 5. M. Delfour, W. Hager, and F. Trochu, Discontinuous Galerkin methods for ordinary differential equations, Math. Comp. 36 (1981), 455-472. MR 82b:65066
  • 6. K. Eriksson, D. Estep, P. Hansbo, and C. Johnson, Computational Differential Equations, Cambridge University Press, New York, 1996. MR 97m:65006
  • 7. D. Estep, A posteriori error bounds and global error control for approximations of ordinary differential equations, SIAM J. Numer. Anal. 32 (1995), 1-48. MR 96i:65049
  • 8. D. Estep, M. Larson, and R. Williams, Estimating the error of numerical solutions of systems of nonlinear reaction-diffusion equations, Memoirs of the A.M.S. 146 (2000), 1-109. MR 2000m:65103
  • 9. D. Estep and S. Larsson, The discontinuous Galerkin method for semilinear parabolic problems, RAIRO Model. Math. Anal. Numer. 27 (1993), 35-54. MR 94b:65131
  • 10. D. French and S. Jensen, Global dynamics of a discontinuous Galerkin approximation to a class of reaction-diffusion equations, Appl. Numer. Math. 18 (1995), 473-487. MR 96m:35155
  • 11. A. Hill, Dissipativity of Runge-Kutta methods in Hilbert spaces, BIT 37 (1997), 37-42. MR 97h:65096
  • 12. -, Global dissipativity for A-stable methods, SIAM J. Num. Anal. 34 (1997), 119-142. MR 98b:65091
  • 13. A. Humphries and A. M. Stuart, Runge-Kutta methods for dissipative and gradient dynamical systems, SIAM J. Numer. Anal. 31 (1994), 1452-1485. MR 95m:65116
  • 14. C. Johnson, Error estimates and adaptive time step control for a class of one step methods for stiff ordinary differential equations, SIAM J. Numer. Anal. 25 (1988), 908-926. MR 90a:65160
  • 15. J. Ortega and W. Rheinboldt, Iterative Solution of Nonlinear Equations in Several Variables, Academic Press, New York, 1970. MR 42:8686
  • 16. A. M. Stuart and A. Humphries, Dynamical Systems and Numerical Analysis, Cambridge University Press, Cambridge, 1996. MR 97g:65009
  • 17. R. Temam, Infinite Dimensional Dynamical Systems in Mechanics and Physics, Springer-Verlag, New York, 1988. MR 89m:58056

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65L07

Retrieve articles in all journals with MSC (2000): 65L07

Additional Information

Donald J. Estep
Affiliation: Department of Mathematics, Colorado State University, Fort Collins, Colorado 80523

Andrew M. Stuart
Affiliation: Mathematics Institute, University of Warwick, Coventry CV4 7AL, England

Keywords: Attractors, contractivity, discontinuous Galerkin method, dissipativity, dynamical system, existence, initial value problems, quadrature
Received by editor(s): May 24, 1999
Received by editor(s) in revised form: September 12, 2000
Published electronically: November 21, 2001
Additional Notes: The research of the first author was partially supported by the National Science Foundation, DMS 9805748.
The research of the second author was partially supported by the Office of Naval Research under grant No. N00014-92-J-1876 and by the National Science Foundation under grant No. DMS-9201727.
Article copyright: © Copyright 2001 American Mathematical Society

American Mathematical Society